Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 39, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 18, 2007, 10:48 PM MDT for Lawrence County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2007, 10:48 PM MDT (04:48 UTC)
- Expired
- May 18, 2007, 11:12 PM MDT
- In force
- 24 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Lawrence County, SD
The radar
The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:30 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 18, 8:30 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 830 PM MDT FRI MAY 18 2007 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS SURFACE TROF STRETCHING FROM NORTHWEST MINNESOTA INTO THE WESTERN DAKOTAS. SHORT WAVE SLIDING THROUGH UPPER RIDGE CONTINUES TO PRODUCE SCATTERED THUNDERSTORM ACTIVITY OVER MUCH OF THE REGION. MODELS CONTINUE TO SHOW THE GREATEST INSTABILITY GENERALLY ALONG AND NORTH OF I-90. EXPECT SOME ELEVATED CONVECTION TO CONTINUE INTO THE OVERNIGHT HOURS IN THIS AREA WITH THE PROGRESSING UPPER WAVE. OTHERWISE...FORECAST APPEARS TO BE IN DESCENT SHAPE. UPDATE WILL BE SENT SHORTLY. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR KRAP AND KGCC ALONG WITH AFFECTING PTNS OF ALL TWEB RTES BEFORE TAPERING OFF LATER TONIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 18, 5:45 AM MDT, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 545 AM MDT FRI MAY 18 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 545 AM MDT (645 AM CDT) FRI MAY 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A TROF OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA TODAY...BRINGING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER ISOLATED STORMS MAY PRODUCE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...AN AREA OF LOW PRESSURE WILL DEVELOP ACROSS WYOMING. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA ON SUNDAY AS A WARM FRONT LIFTS ACROSS WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE. THE AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL DAKOTAS ON MONDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLACK HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, May 18, 9:30 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 3 S WHITE BUTTE 45.90N 102.36W
05/18/2007 E0.75 INCH PERKINS SD PUBLIC
&&
WETENKAMPThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:01 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 44 min |
| May 19, 3:39 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 66 min |
| May 19, 4:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 60 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.